Tennessee, 2011

Hail and Lightning Strike in Tennessee, June 9, 2011

June 9, 2011 · NWS OHX · 2 events in 2 counties and zones

A few strong storms affected Middle Tennessee during the late morning and afternoon hours with small hail and lightning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A few strong storms affected Middle Tennessee during the late morning and afternoon hours with small hail and lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 9, 10:04 AM CST, 16 minutes earlier.

Area forecast discussion, Jun 9, 10:04 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1104 AM CDT THU JUN 9 2011

.UPDATE...
AREA OF CU PLAT WITH UNSTABLE MORNING SOUNDING. FURTHER WEST CU
STARTING TO BUILD METRO NASHVILLE. KEPT SCT POPS PLAT AND ISO
COVERAGE WEST THIS AFTERNOON INTO THE EARLY EVENING. PULSE TYPE
STORMS WITH 0-6KM AVG STORM MOTION 5 KTS.

&&

.PREV DISCUSSION... /ISSUED 559 AM CDT THU JUN 9 2011/

AVIATION...BNA/CSV...EARLY MORNING FOG SHOULD DISSIPATE BY 13Z.
AFTERWARDS, EXPECT A WEAK SURFACE BOUNDARY TO ENTER THE MID STATE,
ALLOWING FOR ISOLATED/SCATTERED CONVECTION THIS AFTERNOON, WITH
THE BEST CHANCE OCCURRING ALONG THE CUMBERLAND PLATEAU. DESPITE
THIS, POP'S REMAIN QUITE LOW, SO WILL HANDLE FOR NOW WITH "CB"
REMARKS IN THE TAF'S. LOOK FOR WINDS TO SHIFT AROUND TO THE WEST
DURING THE AFTERNOON, GOING LIGHT/CALM BY EARLY EVENING. LIGHT
FOG AT CSV AFTER MIDNIGHT.

PREV DISCUSSION... /ISSUED 313 AM CDT THU JUN 9 2011/

SHORT TERM...THIS MORNING'S WEATHER IS PRETTY MUCH LIKE YESTERDAY
MORNING'S AND THE MORNING BEFORE THAT. WEATHER PATTERN IS PRETTY MUCH
STATUS QUO, WITH HIGH PRESSURE PREVAILING ACROSS THE SOUTHEASTERN
UNITED STATES AND PRODUCING MILD AND MUGGY CONDITIONS ACROSS THE
MID STATE.

LOOK FOR TODAY'S WEATHER TO BE A CARBON COPY OF YESTERDAY, WITH
SCATTERED AFTERNOON THUNDERSTORMS ALONG THE CUMBERLAND PLATEAU, BUT
ONLY A FEW ISOLATED THUNDERSTORMS ELSEWHERE. TEMPERATURES WILL,
ONCE AGAIN, SOAR INTO THE MID 90S OVER MOST AREAS WEST OF THE
PLATEAU. THE SAME WEATHER IS FORECAST FOR FRIDAY.

EXPECT WEATHER PATTERNS TO CHANGE OVER THE UPCOMING WEEKEND AND
EARLY NEXT WEEK, AS A LOW PRESSURE SYSTEM PUSHES NORTHEAST FROM
THE MIDWEST ACROSS THE GREAT LAKES INTO EASTERN CANADA, AND DRAGS
A COLD FRONT SOUTHWARD INTO THE TENNESSEE VALLEY. EXPECT THUNDERSTORM
COVERAGE TO INCREASE, ESPECIALLY DURING THE AFTERNOON HOURS ON SATURDAY
AND SUNDAY.

LONG TERM...BY EARLY NEXT WEEK, WE WILL HAVE A SPRAWLING SURFACE
HIGH TO OUR NORTH AND NORTHEAST, PROVIDING US WITH NORTHERLY FLOW
AND LOWER DEW POINTS AND SOMEWHAT MORE SEASONABLE TEMPERATURES.
HOWEVER, AS IS OFTEN THE CASE DURING THIS TIME OF THE YEAR, A
NORTHWESTERLY UPPER LEVEL PATTERN MAKES US VULNERABLE TO
THUNDERSTORM ACTIVITY DROPPING IN FROM THE MISSOURI-ILLINOIS-
KENTUCKY AREA. DEW POINT FRONT EXTENDS FROM NORTHEASTERN MISSOURI
TO NEAR SDF SUNDAY NIGHT AND MONDAY, WITH SCATTERED THUNDERSTORMS
EXPECTED TO DEVELOP IN THE MOISTURE CHANNEL DURING THE DAYLIGHT
HOURS, JUST TO THE SOUTH, AND THEN SPREAD SOUTHEASTWARD TOWARD OUR
FORECAST AREA.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Jun 9, 4:01 AM CST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT THU JUN 9 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-101030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
501 AM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

The radar

The Knoxville radar (KMRX), 134 km away, was scanning. The volume nearest the first event began at 16:21 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Fentress

When
June 9, 10:20 AM CST
Where
Fentress County, 3 mi S of Allardt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.337, -84.880

Lightning, Rutherford

When
June 9, 2:03 PM CST
Where
Rutherford County, Lascassas
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.930, -86.320

Lightning struck a home in Lascassas. The home was damaged by the resulting fire but the extent of damage is unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320500, 320506.